What to Do When Therapies May Be Causing Unsettling Effects

by Henri Roca, MD, Integrative Functional Medicine Specialist

I’ve received many questions over the years asking about unsettling effects when taking medication or natural products. First of all, both can have untoward effects though it is exceedingly rare that supplements result in permanent or dangerous unfavorable effects.

I describe these effects as “untoward” because they aren’t all side effects. They can be important clues as to the progress and process of healing. Sometimes they may actually mean that the therapy is working according to plan. Other times they may mean that something else needs to be done for the therapy to work, including either starting another product or phasing the product in question into a different place in the treatment plan. I divide the potential untoward, or unwelcome, effects into 4 categories:

  1. Allergies. These can range from annoying to life threatening. Usually they involve skin or mucosal membranes. Itching, shortness of breath, and swelling are typical. Occasionally they may be cardiovascular, such as a racing heart rate. These effects may be life threatening. Often these effects require visits to the emergency room and certainly require cessation of the product or medication.
  2. Unwanted effects. These are consequences that are generally predictable and usually diminish over time or just have to be tolerated. An example is drowsiness caused by antihistamines, L theanine and GABA. Often gastrointestinal effects fall into this category when using B vitamins or metformin.
  3. Excessive desired effects. This is a complicated circumstance that involves the product doing its job – sometimes too fast or too well. Sometimes it’s due to your body not being well enough prepared for the therapy. Sometimes there’s too much to be removed by the therapy or to be killed by the therapy. Herxheimer die-off reactions fall into this category. The flu-like feeling from rapid weight loss, juice fasts or chelation falls into this category. Muscle pain after statins is included here. Often the therapy can be continued, but needs supportive therapies as well. When medications cause these types of effects, they sometimes need to be stopped. These effects give excellent clues into your unique underlying biochemistry.
  4. Drug/Supplement interactions: Sometimes the product interacts with other medications or supplements. In this case the dosage needs to be corrected or products need to be stopped.

You can see that it’s not that easy to discern between these effects. In my practice, evaluating these circumstances usually requires a telephone visit to discern the best path.